Funnel Cloud, Barnes
- When
- August 16, 2:15 PM CST
- Where
- Barnes County, 5.73 mi W of Litchville
- Reported by
- Public
- Coordinates
- 46.660, -98.300
A funnel briefly came down from the base of the clouds. Rain and thunder also approached from the north.
A compact, well-defined, upper level disturbance tracked along and south of Interstate 94 during the late afternoon and early evening of the 16th. It was an extremely slow moving feature, as wind speeds were very weak.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A compact, well-defined, upper level disturbance tracked along and south of Interstate 94 during the late afternoon and early evening of the 16th. It was an extremely slow moving feature, as wind speeds were very weak. Thunderstorms that were associated with it produced heavy rain, funnel clouds, and isolated strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 16, 2:04 PM CST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 304 PM CDT SAT AUG 16 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 301 PM CDT SAT AUG 16 2014 VERY INTERESTING FORECAST AS SLOW MOVING WEATHER SYSTEM APPROACHES THE RED RIVER VALLEY AND LAKES REGION. FOR TONIGHT THE MAIN CHALLENGE IS HOW TO HANDLE THE UPPER LOW/CONVECTIVE COMPLEX THAT HAS PRODUCED SIGNIFICANT RAINS TO OUR WEST. EXPECT THIS SYSTEM TO CONTINUE ITS EASTWARD TREK AT 10KTS - 15KTS IN SPLIT LARGE SCALE FLOW. WITH VERY HIGH PWATS AND MODEST INSTABILITY ISOLATED HEAVY RAINS LIKELY. VARIOUS HIRES MODELS WEAKEN THE COMPLEX AS IT MOVES INTO THE FGF CWFA EARLY...THEN SOME SHOW RE- INTENSIFICATION AS THE SYSTEM INTERACTS WITH BOUNDARY MOVING SOUTHWEST. HAVE FOLLOWED THE MODEL TRENDS WITH HIGHEST POPS AND HEAVIEST QPF OVER THE SOUTHWEST CWFA. SUNDAY FORECAST IS ALSO PROBLEMATIC AS THE SYSTEM TO THE WEST IS EXPECTED TO MOVE ACROSS THE FGF CWFA. CURRENT THINKING IS THE SHEARING THAT IS SHOWN IN THE MODELS AND APPARENT IN W/V IMAGERY WILL ALLOW FOR LESS CONCENTRATION OF CONVECTION. WHILE THE SYSTEM MAY ACCELERATE SOMEWHAT...IT WILL STILL MOVE FAIRLY SLOWLY. THE GFS/ECMWF AND ESPECIALLY GEM-NH SHOW SIGNIFICANT QPF MAINLY OVER THE WEST AND SOUTH FA. HAVE FOLLOWED A BLEND OF THE HPC/GFS/GEM FOR RAINFALL TONIGHT INTO SUNDAY. ECMWF/GFS/GEM SHOW GREATEST INSTABILITY AND 700 MB COOLING ALONG AND WEST OF VALLEY IN THE 18Z SUN - 00Z MON PERIOD. HAVE CORRESPONDINGLY UPPED POPS THIS PERIOD. DUE TO RECENT DRY SPELL AND EXPECTED WEAKENING WILL ISSUE A HYDROLOGIC STATEMENT AS PONDING WOULD STILL OCCUR IF LOCALIZED HIGH RATES ARE REALIZED. SUNDAY NIGHT WILL SEE A CONTINUE OF PRECIPITATION WITH A DECREASE IN THE HEAVY RAIN RISK AS EXPECTED CONVECTION MOVES ACROSS THE CWFA. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 301 PM CDT SAT AUG 16 2014 FOR MONDAY THE RISK FOR HEAVY RAINS SHOULD SHIFT EAST. UPPER WAVE CURRENTLY OVER NORTHERN MONTANA EXPECTED TO MOVE ALONG THE INTERNATIONAL BORDER. THIS UPPER LOW TURNS INTO AN OPEN WAVE AND PROGRESSES INTO MINNESOTA BY MONDAY NIGHT. THIS SHOULD PUSH THE DEEPER MOISTURE AND INSTABILITY EAST OF OUR CWFA ENDING THE PRECIPITATION. FOR TUESDAY GUIDANCE IN GOOD AGREEMENT THAT 500 MB RIDGE BUILDS INTO THE PLAINS AHEAD OF NEXT TROUGH OVER THE PACIFIC NORTHWEST. SURFACE FLOW EXPECTED TO BE QUITE WEAK AND DRYING COLUMN SUGGESTS A RAIN FREE AND WARMER DAY. TUESDAY NIGHT-SATURDAY...MODELS ARE IN AGREEMENT THAT THIS PERIOD WILL BEGIN DRY AS THE REGION WILL BE BETWEEN SYSTEMS...WITH WEAK RIDGING OVERHEAD. THURSDAY AND INTO THE WEEKEND THERE WILL BE MULTIPLE CHANCES FOR PRECIPITATION AS THE UPPER FLOW BECOMES SOUTHWEST. TEMPERATURES DEPENDENT ON PRECIP CHANCES AND CLOUD COVER...BUT SHOULD BE MOSTLY NEAR NORMAL VALUES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1230 PM CDT SAT AUG 16 2014 THE IFR CIGS ACROSS THE KDVL...KGFK...KTVF...AND KBJI AREA HAVE LIFTED INTO THE MVFR RANGE. ANTICIPATE CIGS WILL CONTINUE TO RISE THROUGH THE AFTERNOON HOURS AS DRY AIR IS ADVECTED INTO THE REGION FROM THE NORTHEAST. ISOLD SHOWERS AND VFR CIGS ANTICIPATED AT KFAR. CONFIDENCE DECREASES SUBSTANTIALLY TONIGHT INTO SUNDAY...BUT GENERALLY ANTICIPATE VFR CONDITIONS TRANSITIONING TO MVFR SUNDAY MORNING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...EWENS LONG TERM...EWENS/TG AVIATION...TG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 526 AM CDT SAT AUG 16 2014 MNZ001-002-004>009-013>017-022>024-NDZ006>008-014>016-024-026-027- 029-030-054-171030- WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON- GRAND FORKS-STEELE-TRAILL-WESTERN WALSH- 526 AM CDT SAT AUG 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS WILL INCREASE LATE SUNDAY AND CONTINUE THROUGH MONDAY. A FEW STRONG THUNDERSTORMS ARE POSSIBLE...ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. LOCALLY HEAVY RAIN IS POSSIBLE. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ003-027>032-040-NDZ028-038-039-049-052-053-171030- CLAY-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL- EAST OTTER TAIL-WADENA-GRANT-GRIGGS-BARNES-CASS-RANSOM-SARGENT- RICHLAND- 526 AM CDT SAT AUG 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY INTO TONIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS WILL INCREASE LATE SUNDAY AND CONTINUE THROUGH MONDAY. A FEW STRONG THUNDERSTORMS ARE POSSIBLE...ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. LOCALLY HEAVY RAIN IS POSSIBLE. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JAM
The Fargo/Grand Forks radar (KMVX), 122 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
3 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
A funnel briefly came down from the base of the clouds. Rain and thunder also approached from the north.
The funnel was near the school on the west end of town.
The funnel passed directly over the town.
A 50 x 100 foot tent at a wedding reception and a 100 x 100 foot shed were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528433, 528435, 528436, 528439.